Colorado, 2023

Hail in Colorado, June 26, 2023

June 26, 2023 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm near Peetz produced large hail from nickel to golfball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm near Peetz produced large hail from nickel to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 26, 7:26 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 26, 7:26 PM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
826 PM MDT Mon Jun 26 2023

.UPDATE...
Issued at 822 PM MDT Mon Jun 26 2023

A severe thunderstorm east of Pine Bluff continues to track closer
to the CO border. SPC has issued a Severe Thunderstorm Watch which
includes Logan, Segwick and Phillps counties until midnight MDT.
Main threats are large hail up to 2 inches and wind gusts to 70
mph. An isolated tornado is also possible.

UPDATE Issued at 710 PM MDT Mon Jun 26 2023

Isolated showers/thunderstorms have develop over the Palmer Divide
south of Denver so I add some isolated coverage across Elbert and
northern Lincoln County this evening. Elsewhere will be fairly
quiet but will need to watch a severe thunderstorm north of Pine
Bluffs, NE. The models hint of this possibly clipping Sedgwick
County around 10 pm. Outside of some minor adjustment to those
areas, the rest of the grids look good. We fell short of the 90
degree mark this afternoon with a high of 86 for Denver. Another
chance awaits on Tuesday, but that will be close too.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 240 PM MDT Mon Jun 26 2023

Day cloud phase satellite shows a sunny picture this afternoon with
minimal cloud cover over the region. A patch of cumulus has
developed across the northeast portion of the plains. These are the
areas that display a less capped environment on the SPC
mesoanalysis. Moisture is still evident with dewpoints in the 60s
across the east plains. The mountains and urban corridor will still
likely remain on the dry side this evening. With the more favorable
environment, can't rule out a storm over the east plains this
evening which may present the potential to be strong to severe. It's
not looking to be a widespread, high probability scenario.

For Tuesday, the ridge remains aloft with continued warming aloft
and less moisture. A 500mb jet remains aloft and model soundings are
supportive of ample mixing to the surface (up to 500mb in some proxy
soundings), transporting the enhanced winds down to the surface in
the afternoon. There is a little uncertainty in how strong the gusts
get and this has to do with a few factors. One is cloud cover as
some models show some mid-level moisture. This could damper the
overall mixing. Next is that a handful of higher-res models and also
the NAM project a weak front moving through late afternoon/early eve
which could also impact potential for deep mixing. Another cluster
of guidance is set on the full mixing scenario such as the HRRR and
even the HREF means stick to this as well. As a result, bumped
winds/gusts down a little bit and settled for potential for 25-30
mph gusts in the urban corridor. For precip. potential, there will
be some instability out on the east plains and some residual
moisture resulting in low PoPs in the afternoon/early evening. Highs
will make another attempt at hitting 90 Tuesday, but if mid-level
clouds form, it may prevent this. Regardless of the details, expect
a decently hot, breezy, dry day across northeast Colorado.

.LONG TERM...(Tuesday night through Monday)
Issued at 240 PM MDT Mon Jun 26 2023

Colorado will be between a trough over the Pacific Northwest and
ridge to the south and southeast. There will be southwesterly flow
aloft with warm and dry weather through about mid week. The
trough should advance in the latter part of the week, as more of a
shortwave, bringing lift and better moisture which should result
in greater coverage and intensity of precipitation. It is an
overall familiar synoptic setup for the long term forecast period,
but lacking the anomalous moisture of recent weeks.

Expect a cooling trend through the week supported by a couple
weak, cool fronts, probably passing late Tuesday or early
Wednesday and Thursday. Fog and low clouds are possible Thursday
morning behind the front. The cooling trend will probably break
sometime over the weekend, then temperatures to warm back up
through the rest of the period.

This weekend, flow aloft will turn northwesterly behind the
passing shortwave, which would normally favor us a more active
weather pattern were we to retain moisture for it. However, there
looks to be more dry air aloft with will likely suppress
convection significantly. Ensemble forecast systems, such as the
WPC cluster analysis, suggest low confidence in the finer forecast
details for the late weekend and early next week, as solutions
differ on the placement and intensity of the next synoptic wave.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 710 PM MDT Mon Jun 26 2023

VFR tonight, with southeast winds (8-12 kts) transitioning to
drainage this evening. VFR Tuesday, lighter southwest winds in the
morning will transition to gusty west/northwest winds by the
afternoon, with gusts to 30 kts after 19z.

&&

.FIRE WEATHER...
Issued at 240 PM MDT Mon Jun 26 2023

Elevated to critical fire weather conditions likely Tuesday across
the high country, foothills, and western I-25 corridor. Ample
mixing will promote breezy conditions at the surface paired with
RH less than 15 percent in the mentioned areas. Despite weather
conditions reaching Red Flag criteria in many spots, fuels remain
non-critical due to recent rainfall. This will reduce fire
weather concerns and therefore won't result in headlines.

Elevated to critical fire weather conditions likely to persist
across the high country and parts of the adjacent and southern
plains Tuesday evening and Wednesday afternoon and evening.
Afternoon minimum humidity 10 to 15 percent will be coincident
with gusts to around 30 mph in many areas. However, fuels are
still wet and non-critical across northeast Colorado, and this
mitigates fire weather concerns. In recent days, and few wildfires
which started failed to spread, and this increases confidence.

&&

.HYDROLOGY...
Issued at 240 PM MDT Mon Jun 26 2023

Dry conditions expect across the burn areas Tuesday, resulting in
no threat for flash flooding across the burn areas. Some
rivers/creeks continue to run high across the plains, but are
forecast to trend below action stage in the next day or two.

There may be a limited threat of burn area flash flooding,
particularly to Cameron Peak, in the latter half of the week and
weekend. Through about mid week, any showers should be
significantly moisture limited.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Cooper
SHORT TERM...Mensch
LONG TERM...EJD
AVIATION...Cooper
FIRE WEATHER...EJD/Mensch
HYDROLOGY...EJD/Mensch
Hazardous weather outlook, Jun 26, 9:20 AM MST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1020 AM MDT Mon Jun 26 2023

COZ030>051-271630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1020 AM MDT Mon Jun 26 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Elevated fire weather conditions will continue across the high
country today due to dry and breezy conditions. Rivers and creeks
will continue to run high across the plains due to previous
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Warm and dry weather will continue through the middle of the week,
with a few afternoon storms possible across the northeastern
plains each day. Elevated fire weather conditions are also
expected across the high country through at least the middle of
the week. Some increase in thunderstorm activity east of the Front
Range is expected Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Cheyenne radar (KCYS), 145 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Logan

When
June 26, 8:30 PM MST
Where
Logan County, 2.14 mi NNE of Peetz
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.000, -103.090

Hail, Logan

When
June 26, 8:48 PM MST
Where
Logan County, 9.49 mi E of Peetz
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.990, -102.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109070, 1109069.